https://publichealthmatters.blog.gov.uk/2015/10/28/deadly-dnp/

Deadly DNP

Many people will have heard warnings about the risks of using the banned ‘diet substance’ DNP (full name 2,4-DINITROPHENOL). Yet despite these warnings the number of deaths has been rising in 2015.

Five cases referred to the National Poisons Information Service (NPIS) have ended in death so far this year, up from no cases in 2014 and three in 2013, when we and other experts issued warnings about the substance. It is one of the most toxic drugs that NPIS deals with.

NPIS blog new

DNP prevents energy being stored as fat; instead the energy is released as heat. This increases body temperature which can damage the cells of organs such as muscle, kidney and brain.

The result can be seizures, coma, kidney failure, muscle damage and bone marrow failure. Once these effects have started to develop, they are very difficult to treat and death may occur in spite of the best possible medical treatment.

Several deaths have involved people in the bodybuilding world or those who wanted to slim. It seems they were unaware that any amount of this drug could be fatal.

There is a myth that if used in small amounts, users will be safe. This is not the case. Although toxicity is especially common after overdose, severe adverse effects can occur when the drug is taken in the doses recommended on websites or by suppliers.

The best way to lose weight is by making long-term changes to diet and physical activity, aiming to lose around 0.5kg to 1kg a week (1lb to 2lb), until you achieve a healthy BMI. The NHS Choices weight loss plan provides lots of useful advice and recipes.

We are working with other agencies to raise awareness amongst healthcare professionals and the public about the dangers of DNP.  The Food Standards Agency, which is leading on the issue, has been working with the police and local authorities to restrict the illegal sale of DNP, focusing on internet sales. An educational programme has also targeted places where DNP may be sold, such as gyms.

Symptoms of DNP toxicity include:

  • Fever, dehydration, nausea, vomiting, sweating, dizziness, abdominal pain, restlessness, flushed skin, sweating, dizziness, headaches, confusion, rapid respiration and rapid or irregular heart-beat.
  • These features can progress to seizures, coma and death, despite optimum medical care.

We’ve also recently written to hospitals and accident and emergency departments warning about the rise in cases we are seeing.  The letter asks health professionals to warn users they encounter about the risks, and advise people to stop using the substance.

We can all help by passing on this message, and advising people against taking this dangerous substance.

You can get more information on DNP and the dangers from NHS Choices and the Food Standards Agency.

Leave a comment